MAUDE Adverse Event Report: COOK INC MICROPUNCTURE TRANSITIONLESS PEDIATRIC ACCESS SET; DYB INTRODUCER, CATHETER

COOK INC MICROPUNCTURE TRANSITIONLESS PEDIATRIC ACCESS SET; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a pre-fontan cardiac catheterization the wire guide of a micropuncture transitionless pediatric access set unraveled.Access was gained from the right internal jugular vein with the supplied needle with good backflow from the vessel and the 0.018 wire was smoothly introduced.After reaching the "expected depth" the user attempted to withdraw the needle to use the wire to seldinger the dilator.The user noted unusual resistance when trying to remove the needle and thus tried to gently pull on wire and found that it started to unravel.They then slowly pulled both the wire and needle out, but found that the thin unraveled wire was still in the vessel, which got longer as it was removed.The entirety of the wire was removed, despite the unraveling.A hematoma had formed after this and made the next puncture more challenging.This resulted in the need to access through the neck at a critical vessel and was ultimately successful.The patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Summary of event: as reported, during a pre-fontan cardiac catheterization the wire guide of a micropuncture transitionless pediatric access set unraveled.Access was gained from the right internal jugular vein with the supplied needle with good backflow from the vessel and the 0.018 wire was smoothly introduced.After reaching the "expected depth" the user attempted to withdraw the needle to use the wire to seldinger the dilator.The user noted unusual resistance when trying to remove the needle and thus tried to gently pull on wire and found that it started to unravel.They then slowly pulled both the wire and needle out, but found that the thin unraveled wire was still in the vessel, which got longer as it was removed.The entirety of the wire was removed, despite the unraveling.A hematoma had formed after this and made the next puncture more challenging.This resulted in the need to access through the neck at a critical vessel and was ultimately successful.The patient did not experience any adverse effects due to this occurrence.Investigation evaluation: reviews of the complaint history, device history record, drawing, documentation, instructions for use (ifu), manufacturing instructions, and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complainant returned one used broken wire was returned to cook for investigation.Physical examination of the returned device showed that the distal end of the wire was elongated except 4mm of wire at the distal tip.The weld ball was present on the wire.A document-based investigation evaluation was performed.No related nonconformances were found, and there have been no other reported complaints for this lot number.The information provided upon review of complaint file, device history record, complaint history, and device master record provide objective evidence to support that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in-house or in the field.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The ifu cautions the user that ¿withdrawal or manipulation of the distal spring coil portion of the mandril wire guide through a needle tip may result in breakage.¿ the ifu also cautions the user to "not withdraw the wire guide through the introducer needle; breakage may result.If the wire guide tip must be withdrawn while the needle is inserted, remove both the needle and the wire as a unit.¿ additionally, the included label depicts a warning to not pull the distal spring coil portion of the wire guide through the needle tip.Based on the information provided and the results of the investigation, cook has concluded that the procedure and unintended use error contributed to this incident.As reported in this case, the user gently tried to pull on the wire and noticed that that the wire started to unravel.The user then slowly pulled both wire and needle out of the patient and it was discovered that the thin unraveled wire elongated as the user pulled it gently out.The risk analysis for this failure mode was reviewed and no action was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
MICROPUNCTURE TRANSITIONLESS PEDIATRIC ACCESS SET
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10698261
Report Number1820334-2020-01887
Device Sequence Number14246596
Product Code DYB
UDI-Device Identifier00827002479470
UDI-Public(01)00827002479470(17)220820(10)9960816
Combination Product (Y/N)N
Initial Reporter CountrySG
PMA/510(K) Number
K171275
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2022
Device Model NumberN/A
Device Catalogue NumberMPIS-401-PED-NT-U-SST
Device Lot Number9960816
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/20/2020
Initial Date Received by Manufacturer 09/22/2020
Supplement Date Received by Manufacturer10/30/2020
Initial Report FDA Received Date10/19/2020
Supplement Report FDA Received Date11/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5FR SHEATH
Patient Age4 YR
Patient Weight15